Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 5, NWS Bismarck, ND

January 14, 202016 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 14, 2020, 5:00 PM MST for 16 counties in North Dakota. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2020, 5:00 PM MST (00:00 UTC)
Expired
Jan 16, 2020, 2:00 PM MST
In force
45 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Golden Valley County, ND, Hettinger County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 133 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 2:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 14, 2:01 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
301 PM CST Tue Jan 14 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM CST Tue Jan 14 2020

The main focus for the short term is dangerous wind chills and
snowfall.

Currently, arctic high pressure over the Canadian Front Range
extended into Montana and the Dakotas. Arctic air will continue
to filter in with northwest winds. Wind chill values across the
northwest and north central continue to fall into the wind chill
advisory criteria of 25 to 40 below zero.

Temperatures across northern ND are expected to remain in the 5 to
10 below zero range through this afternoon and early evening. Tonight,
arctic air continues to push into the state, and we are expecting
lows of 5 below zero in the south to 25 below in the north.
Although winds will not be as strong tonight as they were on
Monday, wind chill values will again plummet to between 25 and 40
below zero across all of western and central ND. A wind chill
advisory has been issued for all areas for tonight.

Another shortwave trough will track east across the northern
Plains tonight, bringing more light snow to our region. The 12 UTC
model suite has more moisture and more robust lift than previous
runs. Generally an inch or less can be expected across northern
and western North Dakota while parts of the south central and
James Valley may receive between 2 and 4 inches, with some
isolated higher amounts possible. Due to these higher amounts...
and the possibility of even heavier isolated amounts...a Winter
Weather Advisory has been issued.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 156 PM CST Tue Jan 14 2020

Trailing this shortwave, Arctic high pressure will reinforce the
arctic air pushing into the region. High temperatures on Wednesday
are expected to remain below zero over all but far southwest North
Dakota.

The coldest air temperatures are expected Wednesday
night/Thursday morning as the high axis is centered over North
Dakota. Widespread lows in the 20s below zero appear likely.
Winds will be lighter Wednesday night, but it may not take much to
approach wind chill warning criteria with those temperatures.
Southwest North Dakota may remain a bit warmer where southeasterly
winds will be increasing.

Upper level ridging builds over the Northern Plains on Thursday, but
some models are reluctant to scour out the shallow Arctic air mass.
Nevertheless, it should be at least slightly warmer on Thursday.

Regarding wind chills, areas mainly north and east of the Missouri
River will likely experience wind chills of 25 to 40 below zero
for a prolonged period...from Tuesday night through Thursday.

After Thursday, warm advection ensues as a long wave trough moves
from the west coast across the Rockies Thursday, and crosses the
Plains Friday and Friday night. This will induce a large surface low
over Wyoming Thursday night/Friday morning, but the fast-moving
upper level trough will dig southward as it moves across the Plains.
This will act to keep the main surface low of this storm system
developing southeastward into Nebraska and Kansas Friday before the
system turns northeastward towards the Great Lakes Friday
night/Saturday. This scenario would result in the bulk of the snow
generated by the storm should be south and east of our area.
However, the James Valley looks to receive at least some light snow
accumulations Friday/Friday night. The caveat to this scenario is
that any change in the speed of the system (slowing) might result in
central ND receiving some accumulating snow.

Another Arctic high is forecast to build in behind this shortwave,
which means dangerous cold/wind chills appears possible yet again.
Looking ahead to next weak, there are strong hints that we might
be headed toward a much more mild pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1144 AM CST Tue Jan 14 2020

Increasing VFR clouds from the west today. CIGS becoming MVFR
with chances of light snow west after 00z, spreading east into
KBIS/KMOT after 03z, and reaching KJMS by 05z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
noon CST /11 AM MST/ Wednesday for NDZ017>020-031>034-040>045.

Wind Chill Advisory until 6 PM CST Wednesday for NDZ001>005-
009>013.

Wind Chill Advisory from midnight tonight to 6 PM CST Wednesday
for NDZ035>037-046.

Winter Weather Advisory from 9 PM this evening to noon CST
Wednesday for NDZ047-048-050-051.

Wind Chill Advisory from noon to 6 PM CST Wednesday for NDZ047-
048-050-051.

Wind Chill Advisory from 6 PM this evening to 6 PM CST Wednesday
for NDZ021>023-025.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Jan 14, 1:38 PM MST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
238 PM CST Tue Jan 14 2020

NDZ001>005-009>013-021>023-025-152045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
238 PM CST Tue Jan 14 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect through Wednesday afternoon.
See www.weather.gov/bis for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Chill Advisory is in effect through Wednesday afternoon.
See www.weather.gov/bis for more information.

Dangerous wind chills are expected again Wednesday night through
Thursday morning, then again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-040>045-152045-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
238 PM CST Tue Jan 14 2020 /138 PM MST Tue Jan 14 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect tonight through Wednesday
morning. See www.weather.gov/bis for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Chill Advisory is in effect through Wednesday morning. See
www.weather.gov/bis for more information.

Dangerous wind chills are expected again Wednesday night through
Thursday morning, then again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ047-048-050-051-152045-
Logan-La Moure-McIntosh-Dickey-
238 PM CST Tue Jan 14 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect tonight through tomorrow
morning. See weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Chill Advisory is in effect Wednesday afternoon. See
www.weather.gov/bis for more information.

Dangerous wind chills are expected again Wednesday night through
Thursday morning, then again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ035>037-046-152045-
Burleigh-Kidder-Stutsman-Emmons-
238 PM CST Tue Jan 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect tonight through Wednesday
afternoon. See www.weather.gov/bis for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Chill Advisory is in effect through Wednesday afternoon.
See www.weather.gov/bis for more information.

Dangerous wind chills are expected again Wednesday night through
Thursday morning, then again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 5:00 PM MSTWind Chill WarningBISBurke, Divide, Mountrail, Williams18 hr
Jan 15, 1:14 PM MSTWinter Storm WatchBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more38 hr

Nearby

Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.